Antibiotic & Other
Drug Allergic Reactions

Any drug you take has the potential to cause an adverse reaction such as a rash or nausea.  About 5 to 10 percent of adverse reactions are allergic reactions.  The Board Certified Allergists/Immunologists of Allergy & Asthma Specialists provide specialized testing to determine if a patient is drug allergic. The most common patient seen for drug testing has had an adverse reaction to an antibiotic that has since been avoided.

Drug allergic reactions:

  • Occur within hours to two weeks after taking the drug
  • Typically occur after taking a medication that has been taken in the past
  • Antibiotics are the most common cause of an allergic reaction
  • Are the most serious type of adverse reaction because it can lead to life-threatening anaphylaxis

Symptoms of an Adverse Reaction include:

  • Cough
  • Nausea, Vomiting or Diarrhea
  • High Blood Pressure
  • Facial Swelling

Symptoms of a Drug Allergic Reaction include:

  • Rash
  • Hives
  • Joint Swelling
  • Throat Tightness or Swelling
  • Anaphylaxis

Signs of ANAPHYLAXIS, a life-threatening allergic reaction:

Call 911 if you experience any ONE of these reactions:

  • Hoarseness, throat tightness, or a lump in the throat
  • Wheezing, chest tightness or trouble breathing
  • Tingling in the hands, feet, lips or scalp

Examination

Your examination at A&AS will include an extensive medical history and  selected  skin tests to verify the suspected drug allergy. If positive,  alternative drug options will be discussed.  If skin tests indicate that a drug allergy may not exist, a drug challenge may be performed in the safe environment of the office. The confirmation that a drug allergy does not exist allows the use of an important treatment option in the future.